I have been prescribed amiodrone 200 mg three times a day for the first week reducing to 200 mg once per day after 3 weeks after taking it for 4 days I can not tolerate it any longer and I have reduced my dose to 100 mg once per day I feel 100% better now and my heart has a steady low beat.

When I was on 600 mg per day my pulse was all over the place and dropping to 35 bpm

Has anyone else experienced simlar symtoms

18 Replies

  • Iam no expert but that sounds a hell of a lot Amiodorone made me very ill

  • For me it caused my thyroid to stop working. I stopped the Amioderone and my thyroid eventually started to work again, but I am now hypothyrodic. JF

  • I think my dosage was similar when I started on Amiodarone. My normal dose was 200 mg / day and I was on this for about 8 years. But I started with a loading dose that was much higher as you did. I generally had a low pulse rate - around 45 bpm but I don't think it was lower than 40 at any time.

    When eventually corneal deposits became evident my dosage was reduced to 100 mg / day and I was back in persistent AF after a couple of months.

    I would suggest staying on your prescribed 200 mg / day - if you drop the dose it may cease to be effective in keeping you in NSR.

  • Standard AF Association reply here. Advice on this forum does not replace your GP or cardiologist. Please refer to your medical advisor.

  • I have resisted, so far to go on this drug. A couple of cardios have suggested I should, with the caveat, you will be fine, but on hearing your story, I will continue on my present path. Sorry you are having a rough time, but that does not sound like a good strategy to be on. Again, I am not medically qualified, but I would ask some questions of your EP/Cardio

  • Hi.

    This is standard introductory dosing for Amioderone. Its a 'loading' dose and should really be maintained until the 3 weeks to reduce to normal daily dose. Amioderone is not an easy drug, altho I was on it for years without any side effect at all. I also think it is a wonderful drug, altho some people here would disagree with me. Its according to personal circumstance. However some do have problems and any untoward reaction or side effect should be seen by your doctor asap.

    Sounds like your doing well but speak to you GP, or better still the cardiologist or EP who put you on Amioderone via, if necessary their secretary.

    be well


  • Yes I have done well on Amiodarone,I was given the loading dose by a drip in Tenerife,then discharged on tablets 200mgs daily 6months on this dose,100mgs daily for 2 months now changing to Dromeridone? (Spelling ) haven't seen the prescription yet!

  • You for your replies its good to know that people have been in the same positition

    My resting pulse before taking amiodrone was low anyway at 48 bpm

  • I should add that I had a cryoablation 4 weeks ago which the EP said was successful

  • I am just about to start my second course of amiadrone, having gone through the initial high dosage you had. I am now on 1x 200 daily and apart from feeling tired, it seems to have had no bad effect. Consultant has repeated prescription as it keeps pulse rate at steady 60 - 62. I have had AF since last year but was admitted to hospital this year after having had several mini blackouts so decision was made to fit a pacemaker. Pulse and BP had a very unsatisfactory relationship, delaying pacemaker for three weeks. Consultant is trying to avoid ablation procedure. As I said, seem to have had no ill effects. Good luck.

  • I was put on Amiodarone 2yrs ago...It was dreadful! I took the same dose as you gradually reducing till I was down to 50mg, but I still couldn't tolerate it. I had nightmares, insomnia & was very anxious. My cardiologist encouraged me to stay on it for 14wks then I begged him to take me off it!

    Since then I have been told by my cardiologist at a transplant hospital I must never take it again as I'm obviously allergic to it. Thankfully I had my heart transplant in June so hoping ill never need it again!

    I'm pleased to hear you are feeling better on 100mg but please make sure your drs do all the tests required when on this drug.

  • Hi after having a second episode of AF after 4 1/2 years free I asked to be put back on Amiodarone, this drug was responsible for controlling my AF after a cardioversion which failed after 1day. I took 600mg the 400mg and finally 200mg have been taking this drug along with bisoporol since January and the only side affect seems to be a very red face from time to time and huge intolerance to sun shine.

    I also suffer from sleepless nights.

    Echocardiogram tomorrow to check leaking mitral valve probably caused due to Rheumatic fever as a child in the 60's consultant will consider taking me of the Amiodarone after seeing results of echo.

    May need op for valve replacement which consultant say's could result in AF returning. :-(

  • How old are you?

    This is from this months Pulse, the doctors magazine.

    Prescribing an unfamiliar drug

    You are asked to issue a repeat prescription for amiodarone 200mg twice daily. What do you do? If you are unfamiliar with a medicine or dosing regime, check it but ensure the prescription is within your competence as a GP.

    The maintenance dose of amiodarone is normally 200mg once daily and in elderly patients 100mg daily may be sufficient.

    Amiodarone can cause serious adverse reactions affecting the eyes, heart, lungs, liver, thyroid gland, skin and peripheral nervous system and these are usually dose related.5

    Some localities recommend that induction doses should only be prescribed by the hospital team.6

    • If you sign the prescription you are taking on the responsibility.7

    • If you don’t know what the drug is, don’t sign the prescription or add to repeats. You may need to seek urgent advice to avoid a potentially dangerous interruption of medicine supply.

    • Make sure you know the local process for flagging interface prescribing issues, for example, to the Medicines and Therapeutics Committee.

  • My GP would not give me repeat prescriptions of Amiodarone, I always collected from my local hospital.

  • Some drugs, Amiodarone among them, are very slow to accumulate a therapeutic level in the system, so rather than giving the normal dose and waiting for it to build up, they start you off with a higher 'loading' dose in order to reduce the time it takes to become effective.

    I was put on Amiodarone in a big hurry by the crash team in EAU while my HR was 240, so they loaded me intravenously. The IV pump was whirring at a hell of a rate as it dumped a whole bag into my arm in 20 minutes, then another bag over 24 hours, so my forearms were swollen like Popeye's.

  • Good grief, you must have felt dreadful after all that!

  • Not really, apart from sore arms for a bit. I'm off the Amiodarone now, since the ablation, but I haven't had side effects with that or any of my other meds so far.

  • I have been to my GP and told him about the problems I was having with Amiodarone

    He said to stop taking it funny thing is since I stopped taking it on Monday I have been feeling very well with a steady if low heartbeat and no AF

You may also like...